Thunderstorm Wind, Culpeper
- When
- November 11, 5:15 AM EST
- Where
- Culpeper County, 4 mi SW of Culpeper
- Property damage
- $500
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.450, -78.050
A tree was downed onto Route 29 near the Madison County border.
Thunderstorms with high wind moved through the region between 5 and 9 AM on the 11th. In Culpeper County, a tree was downed onto Route 29 about 4 miles southwest of Culpeper.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Thunderstorms with high wind moved through the region between 5 and 9 AM on the 11th. In Culpeper County, a tree was downed onto Route 29 about 4 miles southwest of Culpeper. In Arlington County, power lines were downed onto Dinwiddie Street and at the intersection of N 23rd and Nottingham in the city of Arlington. In Alexandria, a tree was downed onto Seminary Road. In King George County, trees were downed onto power lines in King George.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Nov 11, 3:30 AM EST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 330 AM EST MON NOV 11 2002 SHORT TERM... VERY HIGH SHEAR CONVECTIVE ENVIRONMENT IN PLACE TNGT. HELICITY ON THE IAD SOUNDING WAS CLOSE TO 500 J/KG. INSTABILITY HOWEVER CONTINUES TO BE VERY LOW. WL HAVE TO CONTINUE TO MONITOR SVR THREAT TODAY. VERY STRONG SW FLOW ALOFT WL BE OVR RGN THRU TONGT. FRONT WL MOV SLOWLY ACRS FA TODAY CONTINUING SHRAS/TSRAS. SOME MODELS DIFFERENCES CONTINUE AND WILL COMPERMISE BETWEEN SOLNS...DRY OUT WRN ZONES TONGT AND EAST LATE TONIGHT. ONE LAST WARM DAY BEFORE BACK TO MORE SEASONAL TEMPS. WITH SUCH STRONG FLOW AND MIXING WL CONT SCA OVR MARINE AREAS. TUESDAY CAA SPREAD ACROSS THE REGION WITH NORTHERLY WINDS. HIGH TEMPS WILL NOT RISE MUCH ON TUESDAY AS CLOUDS INCREASE BACK ACROSS THE FA WITH A CHC OF SHRAS ONCE AGAIN. ND LONG TERM...TUE NGT THRU SUN... ONLY REAL CHG IN XTND IS TO TAPER BACK ON THE POPS FOR TUE NGT AND WED. AVN CONTINUES TO ADVRTZ THE LOW DVLPG ALONG THE FNTL BNDRY E OF ORF..AND THEN TRACK NE. OUR CWA WOULD BE IN A SECTOR OF NRLY WINDS...AND I FEEL PCPN AMTS WL BE LGT..IF AT ALL. COULD BE A SITUATION WHERE COUNTIES CLOSER TO THE CST GET THE RAIN AND WE ARE LEFT DRY. THE NEW MRF RESEMBLES THE AVN. SEE THAT THE FMR POPS ARE QUITE HIGH FOR WED. THINK THE MDL IS OVERDOING THE PCPN CVRG. HV CUT BACK ON PCPN LONGEVITY AND POPS. THIS IS ALSO MORE CLOSELY IN LN W/ WHAT OTHER FOS WERE FCSTG. PRES GRAD FAIRLY TIGHT IN ERN SXNS COULD PRODUCE BRZY CONDITIONS ALONG BAY WED NGT AS LOW PULLS AWAY. AFTER LOW PULLS AWAY AREA IS UNDER FAIRLY NONDESCRIPT ZNL FLOW THU AND FRI. AS WAS THE CASE LAST NGT AM RESERVING JUDGEMENT ON THE FATE OF THE NEXT UPR TROF/CSTL SFC LOW MRF IS PROJECTING FOR NEXT WKND. LATER SHIFTS CAN PONDER THAT AS THESE DAYS DRAW NEAR. WOODY .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...SCA IN EFFECT FOR POTOMAC AND BAY.
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-111545- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 503 AM EST MON NOV 11 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE... THE STORM PREDICTION CENTER HAS INDICATED THAT THERE IS A RISK OF SEVERE WEATHER THIS MORNING FROM CARROLL COUNTY MARYLAND TO SPOTSYLVANIA COUNTY VIRGINIA...EASTWARD TO THE CHESAPEAKE BAY. AT THIS TIME A COLD FRONT STRETCHES FROM THE OHIO-PENNSYLVANIA BORDER SOUTH INTO EASTERN TENNESSEE. AHEAD OF THE LINE THERE ARE NUMEROUS THUNDERSTORMS REACHING ALL THE WAY TO THE GULF COAST. THESE STORMS HAVE BEEN FAST MOVING...AND CREATED WIND DAMAGE IN THEIR PATH. DAMAGING WINDS IN EXCESS OF 57 MPH ARE THE MAIN THREAT WITH THESE STORMS. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL BE ACTIVATED THIS MORNING. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ABW
The Sterling radar (KLWX), 76 km away, was scanning. The volume nearest the first event began at 10:13 UTC.
4 thunderstorm wind. Local standard time, as filed.
A tree was downed onto Route 29 near the Madison County border.
Power lines were downed.
A tree was downed onto Seminary Road.
Trees were downed onto power lines.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, November 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5323568, 5323569, 5323570, 5323571.